Drought, Rooks
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Rooks forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.350, -99.325 (the zone’s center; the record gives no point)
On the heels of a promising winter 2023-24 season that brought above normal precipitation and drought improvement to this six-county North Central Kansas area, spring 2024 slowed the positive momentum. Following a March with at least slightly below normal precipitation across at least a slight majority of the area, April featured widespread below normal precipitation across the vast majority of…
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
On the heels of a promising winter 2023-24 season that brought above normal precipitation and drought improvement to this six-county North Central Kansas area, spring 2024 slowed the positive momentum. Following a March with at least slightly below normal precipitation across at least a slight majority of the area, April featured widespread below normal precipitation across the vast majority of the domain (see below for more detailed monthly precipitation info). As a result, for the first time in nearly a year, a calendar month featured greater areal coverage of drought degradation than improvement (per weekly issuances of the U.S. Drought Monitor/USDM). As a result, all six counties featured varying coverage of at least Moderate Drought (D1) during April, while five of the six counties held onto (or saw expansion of) D2 Severe Drought. April actually marked the 27th-consecutive month with at least D2 drought plaguing parts of the area. Focusing on April county-level USDM drought specifics, the month opened with roughly 76 percent of the six-county area assigned categories ranging from D0 (Abnormally Dry) to D2, with a more detailed breakdown as follows: 1) A few splotches of D2 nicked at least small portions of five of the six counties (except Phillips), but only constituted around 4% of the total domain...2) D1 comprised roughly 37% of North Central Kansas (including sizeable portions of Jewell/Mitchell/Rooks counties)...3) D0 resided across roughly 35% of the area (including the majority of Rooks and Osborne counties)...4) the remaining approximately 24% of the area featured drought-free D-nothing (mainly within Smith/northern Phillips counties). Over the course of the month, most of North Central Kansas actually maintained status quo (including all of Phillips/Rooks and most of Smith counties). However, due to the prevailing dryness, decent portions of especially Mitchell/Osborne counties saw one-category degradation, with some places going from D1 to D2, and others going from D0 to D1. On one small positive note, a weather system late in the month on the 25th-26th brought beneficial rainfall of at least 1-3 to parts of especially Jewell and far northeastern Mitchell counties, prompting a few small pockets of one-category improvement. As a result of these changes, the end-of-April drought breakdown stood as follows: 1) coverage of D2 increased to now include roughly 12% of North Central Kansas (including roughly half of Mitchell County)...2) although it now enveloped more of especially Osborne County, the coverage of D1 across the six counties as a whole remained similar at roughly 37%...3) coverage of D0 decreased to around 27% of the area (mainly due to D1 taking over more of Osborne County)...4) the area of D-nothing focused primarily within Smith/northern Phillips counties remained unchanged, still constituting around 24% of the domain.
Turning to April 2024 precipitation details, there were overall few positives to be found. Putting numbers to it, not only did around 90% of the six-county area register below normal precipitation (meaning less than roughly 2.31), but roughly half of North Central Kansas measured less than half its April normal (especially portions of Phillips/Rooks/Osborne/Mitchell counties). The only localized pockets of slightly above normal precipitation were mainly found within a narrow, west-east swath across central Jewell County. Per around 30 NWS/CoCoRaHs observers along with a few Kansas Mesonet stations, some of the paltriest April totals included: 0.44 six miles east of Phillipsburg, 0.49 at Webster Lake Dam, 0.56 five miles north of Plainville, and 0.65 in Cawker City. Meanwhile, a few of the only known very-near to above normal totals featured: 4.13 in Formoso, 3,04 near Burr Oak and 2.36 in Lebanon. On one final note, and as a testament to the magnitude of lingering/building longer-term drought: the NWS Cooperative Observer in Beloit totaled only 63.95 over the 37-month stretch from April 2021-April 2024...25.89 BELOW normal/71% of normal.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Mar 31, 11:31 PM CST, 29 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Hastings NE 1231 AM CDT Mon Apr 1 2024 .KEY MESSAGES... - Rain Tonight: Will see increasing chances for rain (50-80%), mainly along and north of I-80. Rainfall amounts should be light and generally 0.25 inches or less with the higher end amounts along and north of I-80. - Rain Monday-Monday Night: Mainly light amounts less than 0.20 inches. Better chances Monday daytime (30-60%) north of I-80 then shifting south of Highway 6 Monday night. Could see some snow mixed in before ending Monday night, but little to no snowfall accumulation. - Warming up and mainly dry Tuesday through Saturday. Highs increase from 50s mid week to upper 60s and lower 70s by Friday and Saturday. - Next storm system will bring a chance (50%) for showers and thunderstorms mainly Saturday night into Sunday. && .DISCUSSION... Issued at 116 PM CDT Sun Mar 31 2024 Tonight (Increasing rain chances especially I-80 north)... Our forecast area will remain north of the warm front with northeasterly winds and widespread low clouds. Rain amounts should be heaviest along and north of I-80 and likely also more to the east, mainly northeast of the Tri-Cities, but even in these areas generally looking at 0.25 inches or less. May only see trace amounts of rain if anything tonight south and southwest of the Tri-Cities. Removed mention of thunderstorms from the forecast tonight with an earlier update. Although there will still be some elevated instability (MUCAPE <500 J/KG) across far eastern and southern zones, convective generating models are not realizing this instability across our forecast area and the SPC outlooks have also for the most part removed thunder from over 98% of our forecast area. If we do see any lightning it will be just a few strikes mainly late tonight across our far eastern zones. Monday into Monday Night (Rain chances continue)... Upper level trough will track across the central plains as an upper wave and not really a good setup for our area to get much precipitation. This continues to look like a trace to 0.20 inches of liquid set up. Our northern zones will be favored for possible rain during the day on Monday and then southeastern zones will be favored Monday night. Colder air sweeps in on the back side of the system Monday night, which may result in a brief change over from rain to snow in a few spots before ending. However, little to no snowfall accumulation is expected. Tuesday through Saturday... The our current storm system will pass off to our east and an upper level ridge will slide into the area bringing warmer temperatures and dry conditions. Highs will increase from the 50s mid week to the 60s and lower 70s by Friday and Saturday. Southerly winds will start to increase by Friday that could result in near critical fire danger across some areas. Saturday night into Sunday... The next upper level storm system will track across the northern and central plains bringing a chance for showers and thunderstorms. This system is too far out for many details at this point in time. && .AVIATION /06Z TAFS THROUGH 06Z TUESDAY/... Issued at 1219 AM CDT Mon Apr 1 2024 A warm front sitting over Kansas has brought low stratus and scattered showers to the area. This TAF period is expected to start out with MVFR CIGS and VCSH for an hour or two before deteriorating to IFR/LIFR CIGS, with some rain possible through mid- to late Monday morning as an upper level disturbance moves through. Models continue to indicate patchy fog across the area, and while the terminals should remain in between dense fog both to the north and south, have visibility dropping to 2-4 SM this morning at both terminals. Winds will be out of the NE at 10-15 kts through this morning, becoming northerly with gusts to 25 kts this afternoon through the end of the TAF period. Visibility should improve this afternoon, but IFR conditions are expected through the end of the period. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && DISCUSSION...Wesely AVIATION...Hickford
Hazardous Weather Outlook National Weather Service Hastings NE 1034 AM CDT Sun Mar 31 2024 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 011545- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 1034 AM CDT Sun Mar 31 2024 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings Wesely
The national radar mosaic for the moment the first event began.
5 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, April 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1171015, 1171016, 1171017, 1171018, 1171019.